Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 24, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2022, 3:15 PM MDT for Larimer County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 23, 2022, 5:12 PM MDT
- In force
- 117 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS55 KBOU 232115
FFWBOU
COC069-240015-
/O.NEW.KBOU.FF.W.0024.220723T2115Z-220724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
315 PM MDT Sat Jul 23 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
East Central Larimer County in north central Colorado...
* Until 615 PM MDT.
* At 315 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.3 and 0.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, and low lying areas.
* Some locations that will experience flash flooding include...
Horsetooth Mountain.
This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear, Lower Buckhorn on County
Road 27 above Masonville, Crystal Mountain, The Retreat and Storm
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
THIS IS A LIFE THREATENING SITUATION! Heavy Rainfall will cause
extensive and severe flooding of creeks, streams, roads and culverts
in the affected part of the Cameron Peak burn area. Rock slides or
debris flows can also be expected across roads in the warning area.
&&
LAT...LON 4055 10544 4059 10535 4062 10530 4061 10522
4059 10517 4057 10518 4052 10520 4049 10520
4046 10521 4046 10526 4046 10532 4046 10538
4046 10543 4047 10546 4050 10545 4054 10546
4055 10546 4055 10545
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD1 follow-up statement
897
WGUS75 KBOU 232312
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
512 PM MDT Sat Jul 23 2022
COC069-232322-
/O.CAN.KBOU.FF.W.0024.000000T0000Z-220724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
512 PM MDT Sat Jul 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE CAMERON PEAK AND HIGH
PARK BURN AREAS IN EAST CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat throughout the Cameron Peak and High Park burn areas.
LAT...LON 4055 10544 4059 10535 4062 10530 4061 10522
4059 10517 4057 10518 4052 10520 4049 10520
4046 10521 4046 10526 4046 10532 4046 10538
4046 10543 4047 10546 4050 10545 4054 10546
4055 10546 4055 10545
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:14 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 23, 12:14 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1214 PM MDT Sat Jul 23 2022 .UPDATE... Issued at 1154 AM MDT Sat Jul 23 2022 A decent cold front is pushing southward across the northern plains of the CWA this morning. Temperatures behind the front are dropping nicely in spite of it getting into the peak heat time of the day. There is a batch of showers over the western CWA at this time. For this update, will alter the wind and sky grids just a bit to match reality. The pop grids look pretty good right now. && .SHORT TERM...(Today and tonight) Issued at 328 AM MDT Sat Jul 23 2022 One last hot day, but the heat won't last as long today with increasing clouds, showers and thunderstorms, and a weak frontal passage. We will see a sharp warmup this morning with shallow inversions and sufficient sunshine. High temperatures will still make it into the mid to upper 90s over most of the plains, with a couple spots reaching 100 east of Denver. A weak cool front is moving through northeast Wyoming in these early morning hours, and will continue to move south and should be pushing across northeast Colorado late this morning into early afternoon. There is not much in the way of initial moistening or cooling since the front is arriving during peak heating and mixing. However, we will see cooling once showers and storms develop and clouds increase. Convective outflows will be quite gusty (up to 40-50 mph) given the still dry and deeply mixed low levels. We don't anticipate significant rainfall with most of these given the moisture profiles, although a couple storms in the mountains could still produce sufficient rainfall for hydro issues in the burn areas - see hydrology discussion for more details. There is weak QG forcing that lasts into tonight, so scattered showers and storms storms will likely linger well into the evening, and even a few showers into the overnight hours mainly in the mountains. Temperatures will be cooler behind the weak cool front, with lows returning closer to normal. .LONG TERM...(Sunday through Friday) Issued at 328 AM MDT Sat Jul 23 2022 On Sunday, a broad ridge of high pressure aloft will be stretch across the southern U.S. from the Four Corners eastward to Arkansas. Subtropical moisture will increase on the west side of the ridge from the Four Corners Region into northeast Colorado. Precipitable water values will range from around 0.8 inch in the mountains to more than 1.35 inch over the plains in the afternoon. The instability will be marginal with skinny CAPE profile evident on the forecast soundings. CAPE values range from 200-500 j/kg in the mountains and urban corridor, but close to 1000 j/kg over the Palmer Divide. In addition, a weak upper level disturbance could slip across northern CO Sunday evening. All of these factors appear to add up to a better chance of showers and thunderstorms across the region Sunday afternoon/evening. Locally heavy rainfall will be the main concern with up to one inch in less than 30 minutes. Storm motions 15-20kts may help offset the flooding threat slightly, but the threat will be elevated in the burn scars. Monday and Tuesday, a drier northwesterly flow aloft will be over the northwestern part of the forecast area. The mid level appears to be significantly drier, and some of that mixes out the lower level moisture some as well in the afternoon. Best chance of thunderstorms will be over the mountains, especially south of I-70 and along the Palmer Divide. MLCAPE there could around 1500 j/kg, with somewhat of a dry line south of the Palmer Divide, that stretches from southern Lincoln County into Sedgwick/Phillips counties. Along and east of this line, there could be a slight risk of severe thunderstorms Monday afternoon and evening. By the middle of the week, subtropical moisture will deepen again over CO, with a cool front pushing into the northeast plains Tuesday evening. Wednesday through Friday, there should be a better chance of showers and thunderstorms overall with high temperatures both day in the lower/mid 80s across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1154 AM MDT Sat Jul 23 2022 A cold front is bearing down on DIA right now. It should be all the way through soon. The strong north winds behind the front will decrease a bit and become more easterly than southeasterly by 00Z. Will go with drainage by 07Z. There shouldn't be any ceiling issues through tonight. Will leave the TEMPO group -TSRA in for now. && .FIRE WEATHER... Issued at 328 AM MDT Sat Jul 23 2022 Breezy conditions can be expected behind a weak cool front that will push across the plains late this morning into early afternoon. There won't be much cooling or moistening of the airmass initially, so hot temperatures in combination with marginal humidity (15-18%) and winds gusting to around 25 mph will bring elevated fire weather conditions to the northeast plains this afternoon. Conditions should be just shy of Red Flag criteria. Elsewhere, it will be hot early in the day, but then increasing clouds and scattered showers and storms will occur. Given the recent heat and dryness, an isolated fire start or two will be possible from lightning. However, storms will have a propensity to produce wetting rainfall in the mountains and foothills. && .HYDROLOGY... Issued at 328 AM MDT Sat Jul 23 2022 Moisture will be on the increase today, with precipitable water values increasing to 130-150% of normal. However, the storms will still be high based (LCLs near 15000 ft MSL) given the very warm airmass and relatively dry low levels per upstream observations. Warm cloud depth is minimal, and storm motion is expected to be fairly quick near 25 mph. Nonetheless, the flash flood threat will be at least limited considering the overall increase in moisture. Appears that the strongest storms will be capable of producing around one half inch in 20-30 minutes. Most will produce less. Moisture will increase further Sunday, with the potential for widespread showers and storms by the afternoon. Some uncertainty regarding the high pops due to the extensive cloud cover that will be around. Precipitable water values will be quite high however and this is enough to produce an elevated flash flood threat in the burn areas in the afternoon/evening. The stronger storms could produce up to one inch of rain in 30 minutes or less. The storms however should still be fairly quickly, around 20 mph, which could offset the flood threat slightly. A limited threat of burn area flash flooding will continue through most of next week. Moisture availability will decrease compared to this weekend, but isolated to scattered thunderstorms are in the forecast. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RJK SHORT TERM...Barjenbruch LONG TERM...Cooper AVIATION...RJK FIRE WEATHER...Barjenbruch HYDROLOGY...Barjenbruch/Cooper
Hazardous weather outlook, Jul 23, 11:16 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Sat Jul 23 2022 COZ030>051-241730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Sat Jul 23 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It is hot again today, however a cold front will move through all the plains by mid afternoon. Scattered showers and thunderstorms are expected for most of the forecast area this afternoon and evening. They will produce a brief period of rain, lightning, and gusty outflow winds to 50 mph. The strongest storms could produce up to a half of an inch of rain in 30 minutes. There is a low threat of alpine burn area flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, cooler temperatures and a higher coverage of showers and storms can be expected. Some of the thunderstorms in the mountains and near the Palmer Divide will produce locally heavy rainfall. The threat of flash flooding in and near recent burn areas will be elevated. Monday and Tuesday will be warmer and drier, but there will still be a chance of afternoon and evening thunderstorms both days. The threat of flash flooding in the burn areas will be limited. By the middle of the week, it will be cooler again with a better chance of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. RJK/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:32 PM MDT | Areal Flood Advisory | BOU | Grand | 107 min |
| Jul 23, 2:40 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 23, 5:08 PM MDT | Special Weather Statement | BOU | Jackson | 37 min |
| Jul 23, 5:47 PM MDT | Special Weather Statement | BOU | Larimer | 43 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.